Thunderstorm Wind, Blue Earth
- When
- September 24, 5:54 PM CST
- Where
- Blue Earth County, (Mkt)mankato Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.220, -93.920
During the afternoon of Tuesday, September, 24th, scattered thunderstorms developed ahead of a cold front moving across southern Minnesota. Storms quickly formed over northern Iowa, and moved northeast across south central and east central Minnesota during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Tuesday, September, 24th, scattered thunderstorms developed ahead of a cold front moving across southern Minnesota. Storms quickly formed over northern Iowa, and moved northeast across south central and east central Minnesota during the early evening. There were a couple measured wind gusts of over 60 mph as the thunderstorms moved across the area. However, a lot of the winds were sub-severe with gusts of 40 to 50 mph which occasionally produced minor tree damage.
As the storms continued to move across southern Minnesota, they congealed into a broken line and caused large hail and straight-line wind damage in east central and southeast Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 24, 5:36 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 636 PM CDT Tue Sep 24 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 329 PM CDT Tue Sep 24 2019 Timing of thunderstorm development is the main forecast concern late this afternoon/evening. Other concerns is a chance of showers in central Minnesota Wednesday afternoon. Cumulus field, and depth of higher boundary layer moisture, remains in Iowa this afternoon. There is a steady increase in the cumulus field moving northeast across northern Iowa since noon. Secondly, a strong short wave was evident across the Northern Plains this afternoon. Once this short wave, and associated frontal boundary, moves across southern Minnesota, the deeper moisture from Iowa will interact with it, and cause storms to develop. Based on several of the CAMs, initiation is around 4-6 pm from the Twin Cities, southwest to around Fairmont. Ample wind shear increasing along the short wave, and MLCAPEs around 2000 J/kg, will lead to some severe storms. Lapse rates are impressive with values of 7.5 to 8 C/km across southern Minnesota. The combination of wind shear, instability, and lapse rates, all indicate a good correlation of large hail. Once the front moves through the region, there remains ample moisture behind it. As with synoptic scale systems, weak short waves rotating around them, and cold air aloft, instability showers will be possible, especially in central Minnesota Wednesday afternoon which will be closer to the upper low. Not too many changes past Wednesday afternoon, with a cool Wednesday night in store. Temperatures by Thursday morning will be in the 40s, with 30s possible in the typical low spots of Minnesota, and western Wisconsin. .LONG TERM...(Thursday through Tuesday) Issued at 329 PM CDT Tue Sep 24 2019 The long term period will be rather unsettled with a bit of a roller coaster in temperature swings this period, given warm vs cold sector placement of a couple potential systems developing. By Thursday, conditions will remain dry but the feature to watch will be developing to our northwest. A large trough over Canada will influence much of North America with cyclonic flow aloft. A coupled jet structure will help develop a potent shortwave and surface low Thursday night across North Dakota, but it appears it will translate eastward with most of the forcing remaining across central MN and northward. Still, we could see some precip develop along the surface front overnight into Friday morning, so stuck with chance pops across the area during that period as the surface low moves east across northern MN toward Lake Superior. Cooler air will then infiltrate from the north with highs both Friday and Saturday being held in the low 60s, and dew points in the comfortable range in the 40s. With surface high pressure building in Saturday morning, could see highs dip into the upper 30s and lower 40s. A deeply amplified trough will dig across the western CONUS Sat night into Sunday, enhancing southerly flow locally and lifting the front through our area. Temperatures rising into the 70s across southern MN and dew points into the 60s are expected while a surface low develops across eastern Wyoming. With our area still in the warm sector Monday, could make a run at 80 degrees and thunderstorms are certainly possible in the vicinity of the frontal boundary especially. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Sep 24 2019 TSRA will affect areas from KMKT to KEAU during the next 6 hours, with only a small window of IFR at KMKT around 00-01z, and 02-03z at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By Wednesday morning, gusty winds will develop from the WNW with gusts of 24-28 kts likely in western Minnesota. -SHRA will also be possible during the afternoon, but not enough to warrant VCSH at this time. KMSP... Only an hour of VCTS, which will likely be over by 1z. Otherwise, west/west-northwest winds develop this evening. Gusty west- northwest winds develop Wednesday morning. /OUTLOOK FOR KMSP/ Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts. Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW. Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1215 PM CDT Tue Sep 24 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1215 PM CDT Tue Sep 24 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely along a cold front after 3 pm. There is an Enhanced Risk of severe weather across south-central and southeastern Minnesota, as well as west central Wisconsin. Large hail, tornadoes, and damaging wind gusts are all possible with these storms this afternoon, and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening into Friday, and then again over the weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon, especially after 3 pm.
The Minneapolis radar (KMPX), 75 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
4 thunderstorm wind, 4 hail. Local standard time, as filed.
A Minnesota Department of Transportation wind sensor measured a wind gust of 66 mph.
There was a swath of large hail, which moved from Le Sueur, northeast to around Heidelberg.
The city of Wanamingo was hit hard with severe wind gusts. There were numerous full size trees blown down, branches everywhere, and other assorted damage. There was damage to one mobile home, plus damage to a few cars (broken windshields and dents) from falling trees.
Several trees and power lines were blown down around Zumbrota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856106, 856105, 849946, 849951, 849952, 849948, 849949, 849950.